Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 211, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 12, 2021, 2:43 PM EDT for Frederick County, Washington County, Maryland; Berkeley County, Jefferson County, West Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2021, 2:43 PM EDT (18:43 UTC)
- Expired
- Jul 12, 2021, 3:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Frederick County, MD, Washington County, MD, Berkeley County, WV, Jefferson County, WV
The radar
The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:10 PM EDT | TSTM WND DMG | Fairplay, MD | TREE DOWN ON WIRES AND BLOCKING ROADWAY IN THE 17000 BLOCK OF SPIELMAN RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 974 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
520
WUUS51 KLWX 121843
SVRLWX
MDC021-043-WVC003-037-121930-
/O.NEW.KLWX.SV.W.0211.210712T1843Z-210712T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
243 PM EDT Mon Jul 12 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Washington County in north central Maryland...
Western Frederick County in north central Maryland...
Central Jefferson County in the Panhandle of West Virginia...
Southeastern Berkeley County in the Panhandle of West Virginia...
* Until 330 PM EDT.
* At 243 PM EDT, a severe thunderstorm was located over
Kearneysville, or near Martinsburg, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Shepherdstown, Ranson, Boonsboro, Kearneysville, Saint James,
Halfway, Keedysville, Sharpsburg, Shenandoah Junction, Fairplay,
Middleway, Rohrersville, Burkittsville, Gapland, Antietam,
Brownsville, Winebrenners Cross, Vanville, Arnoldtown and Moler
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3926 7800 3934 7804 3963 7777 3942 7756
TIME...MOT...LOC 1843Z 232DEG 20KT 3937 7792
HAIL...1.00IN
WIND...60MPH
$$
RCM2 follow-up statements
256
WWUS51 KLWX 121903
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
303 PM EDT Mon Jul 12 2021
MDC021-043-WVC003-037-121930-
/O.CON.KLWX.SV.W.0211.000000T0000Z-210712T1930Z/
Washington MD-Frederick MD-Jefferson WV-Berkeley WV-
303 PM EDT Mon Jul 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN WASHINGTON AND WESTERN FREDERICK COUNTIES IN NORTH
CENTRAL MARYLAND...CENTRAL JEFFERSON AND SOUTHEASTERN BERKELEY
COUNTIES IN THE PANHANDLE OF WEST VIRGINIA...
At 303 PM EDT, a severe thunderstorm was located over Shepherdstown,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Shepherdstown, Ranson, Boonsboro, Kearneysville, Saint James,
Halfway, Keedysville, Sharpsburg, Shenandoah Junction, Fairplay,
Middleway, Rohrersville, Burkittsville, Gapland, Antietam,
Brownsville, Winebrenners Cross, Vanville, Arnoldtown and Moler
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3926 7800 3934 7804 3963 7777 3942 7756
TIME...MOT...LOC 1903Z 232DEG 20KT 3944 7781
HAIL...1.00IN
WIND...60MPH
$$
RCM141
WWUS51 KLWX 121928
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
328 PM EDT Mon Jul 12 2021
MDC021-043-WVC003-037-121938-
/O.EXP.KLWX.SV.W.0211.000000T0000Z-210712T1930Z/
Washington MD-Frederick MD-Jefferson WV-Berkeley WV-
328 PM EDT Mon Jul 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
WESTERN FREDERICK COUNTIES IN NORTH CENTRAL MARYLAND...CENTRAL
JEFFERSON AND SOUTHEASTERN BERKELEY COUNTIES IN THE PANHANDLE OF WEST
VIRGINIA WILL EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3926 7800 3934 7804 3963 7777 3942 7756
TIME...MOT...LOC 1928Z 232DEG 20KT 3952 7767
$$
RCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:03 AM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 12, 10:03 AM EDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1003 AM EDT Mon Jul 12 2021 .SYNOPSIS... Bermuda high pressure system will build across the region through mid-week before weakening thereafter. A weakening cold front will fizzle to our north Wednesday, with another cold front poised to drop southward into the area this weekend. && .NEAR TERM /THROUGH TONIGHT/... Continued height rises today as mid-upper level ridge reaches maximum amplitude over the area this evening. As a result, temperatures will continue to trend upward today with highs about 5F warmer than yesterday with mid 90s expected east of the Blue Ridge. Model trends indicate sfc dewpoints will be about 2F degs lower than yesterday likely due to increasing subsidence, thus keeping heat indices just below advisory criteria in the 100-102 range for several hours. It may reach 105 briefly in localized spots especially along the Cheasapeake Bay, but advisory criteria is 105 for two hours or longer. As for thunderstorm potential, we're likely to see a decrease in convective coverage due to increasing subsidence/height rises. However, areas north of I-66 and Highway 50 should see scattered thunderstorms this afternoon and evening, some of which will become strong to severe. While much of the region aside from Nelson County VA and St. Marys County MD are in a Marginal risk for severe thunderstorms, the best threat would be north of those thoroughfare. Damaging winds would be the primary severe hazard to go with the typical torrential downpours and frequent lightning. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Upper level ridge will begin to weaken on Tue as TUTT low over Florida gets caught up in the southwest flow aloft and tracks north northeastward, while mid-level ridge remains strong. This may result in sct afternoon convection mainly west of the Blue Ridge. Heights aloft will begin to weaken more steadily Tue night-Wed as a mid-upper level trough over the Great Lks and Midwest crosses the Mid-Atlantic states. Models indicate a more substantial increase in convection on Wednesday as a result and a few severe thunderstorms are likely due to the ample moisture and instability and strengthening flow aloft. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A shortwave trough will depart off to our northeast on Thursday, leaving us with shortwave ridging aloft in its wake. The presence of shortwave ridging will limit the coverage of afternoon/evening thunderstorm activity. Although a stray shower or storm can't be ruled out within the hot and humid airmass, most locations should remain dry. Temperatures on Thursday will max out in the upper 80s to lower 90s, with dewpoints in the upper 60s to lower 70s. Model guidance is in reasonably good agreement that mid-upper level troughing will become established off to our north and west by Friday. This trough will eventually drive a surface cold front southward toward our area by the upcoming weekend, leading to an increase in chances for afternoon showers and thunderstorms. Friday will feature greater chances for storms than Thursday, but it currently looks like the greatest chances for storms will come on Saturday as the front approaches from the northwest. There's a considerable amount of spread with respect the positioning of the parent trough and the associated surface front by Sunday. As a result, there's also a lot of spread with respect to the sensible weather forecast for Sunday. Some solutions have the front pressing to our south, which would lead to drier conditions locally. Other solutions hang up the front either overhead or to our northwest. This type of scenario would lead to continued chances for afternoon showers and thunderstorms. With multiple rounds of storms over the course of the week, locations that see storms several days in a row could experience isolated instances of flooding, but it is far too early to speculate on where this may occur. Conditions will remain hot and humid through at least Saturday, with temperatures maxing out in the lower to middle 90s each day, with dewpoints around 70. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... Scattered thunderstorms are expected NW of the main terminals today with KMRB having the best chance of experiencing a t-storm. Elsewhere, thunderstorm risk will remain too low to even include a VCTS through Tuesday at this time. Thunderstorm chances increase substantially Wed with the approach of an upper-level trough. Prevailing VFR conditions are expected on both Thursday and Friday. Temporary drops to sub-VFR may be possible in association with any thunderstorms that form Friday afternoon. && .MARINE... SCA conditions expected again through tonight in srly flow. Winds weaken tonight through mid-week. SMWs may be required across the mid/upper Chesapeake Bay this afternoon and evening with any strong to severe thunderstorm. The risk of thunderstorms will increase on Wed where SMWs may be required. Prevailing sub-SCA level winds are expected on both Thursday and Friday. Gusty winds may be possible with any thunderstorms that form Friday afternoon. && .TIDES/COASTAL FLOODING... The semi-persistent southerly flow has led to a spike in tidal anomalies. Numbers have come down over the middle Chesapeake Bay, but remain elevated elsewhere. Some tidal sites may approach Action during the next few high tides. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543. && SYNOPSIS...LFR NEAR TERM...LFR/BRO SHORT TERM...LFR LONG TERM...KJP AVIATION...LFR/BRO/KJP MARINE...LFR/BRO/KJP TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Jul 12, 9:56 AM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 956 AM EDT Mon Jul 12 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-131400- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 956 AM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms are possible this afternoon and evening with damaging wind gusts being the primary hazard. This may also require Special Marine Warnings across the middle to upper Chesapeake Bay waters. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms with damaging wind gusts are possible Wednesday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-131400- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 956 AM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon into early evening mainly west of U.S. Route 15 and across northern Maryland. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms with damaging wind gusts are possible Wednesday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-131400- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 956 AM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging wind gusts are possible this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms with damaging wind gusts are possible Wednesday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:28 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 47 min |
| Jul 12, 3:15 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 22 min |
| Jul 12, 6:28 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 47 min |
| Jul 12, 7:01 PM EDT | Severe Thunderstorm Warning | LWX | Cecil | 20 min |
| Jul 12, 7:08 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford | 52 min |
| Jul 12, 7:23 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford | 52 min |
| Jul 12, 7:40 PM EDT | Areal Flood Warning | LWX | Baltimore, Cecil, Harford | 6 hr |
| Jul 12, 7:55 PM EDT | Flash Flood Warning | LWX | Cecil, Harford | 77 min |
| Jul 12, 3:30 PM EDT | Flash Flood Warning | LWX | Berkeley, Jefferson | 2 hr |
| Jul 12, 3:43 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 47 min |
| Jul 12, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Hampshire, Morgan | 39 min |
| Jul 12, 4:59 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 29 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.